Tennessee, 2013

Damaging Winds in Tennessee, June 26, 2013

June 26, 2013 · NWS MRX · 2 events in 1 county or zone

Isolated thunderstorms developed across east Tennessee during the afternoon hours on the 26th. Some of the storms produced a damaging thunderstorm wind downing a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms developed across east Tennessee during the afternoon hours on the 26th. Some of the storms produced a damaging thunderstorm wind downing a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 12:23 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 26, 12:23 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT WED JUN 26 2013

.AVIATION...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA.
A CONVECTIVE COMPLEX MAY MOVE IN THIS EVENING. WILL KEEP VCTS IN
THE FORECAST FOR THE ENTIRE PERIOD ALL SITES...WITH A PERIOD OF
PREDOMINATE THUNDER STARTING LATER THIS EVENING WHEN IT APPEARS
BEST CHANCE FOR MORE WIDESPREAD CONVECTION. WILL KEEP THINGS MOSTLY
VFR WITH EXCEPTION OF SOME MVFR AT TRI LATER TONIGHT.
HOWEVER..LOWER CONDITIONS CAN BE EXPECTED AT LEAST BRIEFLY WITH
THUNDERSTORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jun 26, 2:43 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT WED JUN 26 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
343 AM EDT WED JUN 26 2013 /243 AM CDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE
AFTERNOON HOURS ACROSS THE REGION. A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO INCREASE IN COVERAGE ACROSS THE OHIO VALLEY LATER THIS
AFTERNOON AND EVENTUALLY BUILD INTO THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS TONIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE PRODUCING STRONG AND GUSTY WINDS AND LARGE HAIL. ALSO LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE. RAINFALL AMOUNTS COULD REACH UP TO
1 INCH PER HOUR IN THE STRONGEST STORMS...AND CAUSE MINOR FLOODING
OF LOW LYING OR FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STORMS FROM WEDNESDAY NIGHT ARE EXPECTED TO CONTINUE INTO THURSDAY
MORNING.

AN UPPER LEVEL TROUGH WILL DROP SOUTHWARD TO THE AREA ON
FRIDAY...BRINGING A COLD FRONT AND ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS MAY HAVE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND HAIL.

THE TROUGH WILL PERSIST OVER THE EASTERN HALF OF THE COUNTRY
THROUGH TUESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. WHILE THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME THROUGH THE WEEKEND AND EARLY NEXT WEEK...LOCALLY HEAVY
RAINFALL MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO THURSDAY.

In the hours before

Special weather statement, Jun 26, 12:21 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EDT WED JUN 26 2013

TNZ036-069-261800-
ANDERSON TN-KNOX TN-
121 PM EDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
200 PM EDT...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 8 MILES NORTH OF OAK
RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON AND POWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 26, 1:07 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT WED JUN 26 2013

TNZ036>038-068>071-073-261845-
ANDERSON TN-GRAINGER TN-JEFFERSON TN-KNOX TN-LOUDON TN-NORTH SEVIER
TN-NW BLOUNT TN-UNION TN-
207 PM EDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX...
JEFFERSON...GRAINGER...EXTREME EASTERN ANDERSON...LOUDON AND UNION
COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
MAYNARDVILLE TO 6 MILES NORTHWEST OF KNOXVILLE TO 6 MILES NORTH OF
ALCOA TO 8 MILES WEST OF ALCOA...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KNOXVILLE...
ALCOA...MARYVILLE...EAGLETON VILLAGE...PAULETTE...HALLS...LAKE
FOREST...MALONEYVILLE...WILDWOOD...SEYMOUR...MASCOT...KIMBERLIN
HEIGHTS...BLAINE...STRAWBERRY PLAINS...MCMAHAN...WALLAND AND KODAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 26, 1:22 PM EST to 1:32 PM EST
Where
Knox County, 5 mi SE of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.919, -83.867

Utility company personnel reported a few trees downed by thunderstorm wind 5 miles southeast of Knoxville.

Thunderstorm Wind, Knox

When
June 26, 1:32 PM EST to 1:45 PM EST
Where
Knox County, 3 mi S of Mascot
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.027, -83.750

Utility company personnel reported a few trees downed by thunderstorm wind 3 miles south of Mascot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453115, 453116.